How do you know when you need oral steroids

I have been struggling for a while now to regain control of my asthma (gone from only needing seretide 125 to being on seretide 500 and montelukast over the last year, with only a small improvement in symptoms) I am avoiding all the definite triggers (smoke, pollen as much as possible etc) and trying to identify others.

I have been to the asthma clinic for a first appointment and he suggested the montelukast which I am now on, and also symbicort which I haven't changed to yet. I'm seeing him again mid august for blood results etc. The consultant has mentioned possible trying long term oral steroids. I really do not want this for all kinds of reasons.

I've really been struggling over the last few days (Peak flow 250-340) but I've never got it higher than that, since this all started. I have had a couple of short courses of pred - last one in april I think. I just don't know how to measure whether it's bad enough to ask for another short course at my GP or to wait till my appointment at the asthma clinic?

10 Replies

oldestnewest
  • If your struggling you need to see GP today. They'll decide about steroids. The other thing is why haven't you taken symbicort?

  • I'd say there were a few other treatment options left before taking long term steroids. If things are still bad, I'd see gp ASAP with the view to getting a cons app through sooner to look over your treatment plan etc. Have you had allergy tests? Do you think it may be worth taking an anti histamine? Maybe also worth asking your gp.

    My daughter has been on long term oral steroids for 3 months and the side effects are horrid. Well worth exhausting every other option beforehand.

    Take care. Let us know how u get on.

    Emily

  • Hi EmC.,

    You don't say what your normal peak flow is, but I get the impression that your current peak flow is not particularly good for you.

    My feeling is that if you're struggling, then you should see your GP or make an appointment with the asthma nurse, rather than waiting until your next appointment with the consultant. They should be able to recommend whether you need oral steroids or not - many patients don't have medical training, so you shouldn't be expected to know yourself what treatment you should ask for.

    As Emily35 said, long-term oral steroids seems quite a big jump from your current treatment. Most of the asthmatics I know end up on long-term steroids because they get very unwell as soon as the steroids are tapered or stopped, rather than because they make an active decision to take steroids long-term. Even those treated by the Difficult Asthma team at my specialist hospital usually hope to decrease or stop oral steroids altogether if possible because of the many side-effects.

  • I agree with the others here. When it comes to long term oral steroids, its a pretty huge step in it's own right. I have been on long term pred now for 3 years and although we have made several attempts to get rid, it has had to stay that way because my asthma would run rings around me else. Maybe you should speak to your GP?

  • I have steroids quite a lot but hate taking them and have a hospital action plan.

    i use up to 12 puffs of reliever every 4 hours if pf drops to 300 take steroids and if drops any more go hosp xxxx

  • HI,

    your gp/cons/asthma nurse should have given you guide lines of when you should use the pred. Th dose and how long to take it and when to take it. If you have hayfever have you been advised to take antihisamines? as if you have hayfever if thats not controlled it can trigger your asthma. The montelukast will take 6 weeks to kick in, so it may not be working properly yet. Also have you tried ringing the auk helpline, they can be really helpful.They are asthma qualified nurses, so you will get the right info and advice. The number is 0800 121 62 44. Also look on the site for the various leaflets and pdfs as there is lots of info and advice. I hope this of use.

    Let us know how you get on

  • Thanks for the replies I appreciate then. I keep meaning to phone the helpline - got some good email support in the past - but I am usually so busy at work I find it difficult to ring in office hours.

    I haven't started to take the Symbicort because my GP said to start the Montelukast first and see if it had an effect then to change from Seretide to Symbicort. I've just changed to a new GP practice and have booked an appt for next week so I'll see what the new one says.

    I'm glad to know the Montelukast takes time to have an effect because I haven't really noticed a huge amount of difference at the moment - only maybe my chest feels a bit less tight but I'm more wheezy so that cancels it out!

    My PF before this all flared up was 400-450 consistently and I was only taking Seretide 125. I want to get back to that again and I want to reduce my medication eventually! I just don't understand why it's flared up and won't go away because I can't really identify any new triggers I am just feeling around trying to identify things. The only clear thing is the pollen but when I mentioned that to the consultant he didn't seem to think it was necesasrily the main problem. He is the one who floated the idea of a longer term (sorry I shouldn't say long term as forever because he didn't necessarily mean that) course of Pred.

    I feel a bit better today but if things get worse I'll definitely go to the walk in centre where the asthma nurse knows me. I don't want to take more Pred unless I have to because it makes me really emotional and affects me at work.

    Thank you for the support. Having difficulties at this level is still quite new to me so apologies if I repeat myself!

  • as per other posters. I would try almost anything else before long term steroids. They could include, depending on your circumstances: Investigating if you have a asymptomatic sinus problem; Trying an acid reflux medicine for a few weeks, many people have acid reflux without realising it and than can exacerbate asthma. over and above that a course of Azithromycin, which has an anti-inflamatory affect and or Theophyln (didn't spell that quite right). Also trying to sort out your allergys can make a major difference. Inhaled nasal steroids and Antihistamines.

    There are even more things than this. If your consultant suggested Long term steroids at a first appointment, I would consider getting another opinion, certainly discuss it with your gp.

    You just don't want to go there unless it is a last option.

    Hope this is helpful

    R

  • Thanks that is really helpful. I'll definitely ask for a second opinion if he does suggest that. I am really struggling at the moment, wheezy, tight chest, and I went to the NHS walk in centre today and the GP there said he'd expect me to be more wheezy than I am given how bad I say I am feeling, and gave me prednisolone but reluctantly. I ended up saying that I'd only use it if my breathing got worse but I have used literally about 30 puffs of ventolin today, and no difference, but my PF is still 300 not less so maybe he had a point. My lungs hurt though.

    Also he gave me soluble pred, which I have never had before. Does anyone know whether there is a reason why I'd be given soluble rather than normal tablets? I'm just curious.

  • Hi,

    Just wanted to say I'm about to finish my first ever course of pred (absolutely no use at all) and it was soluble - don't think there's a particular reason either way though if soluble=coated think they're meant to be a bit nicer on your stomach. Mine were pink and water-soluble.

    Also wanted to say that the GP you saw today sounds a bit like one of those annoying types who insists you 'must have a wheeze' and pf is only one indicator though again it seems to get treated like the holy grail. The point I'm making is that if you're still struggling and ventolin is not helping you should go back and get help from someone asap even if pf hasn't dropped - don't use that and the dr as a reason not to get help!

You may also like...